Prevention of first overt episode of hepatic encephalopathy after TIPS: No easy task

Authors


  • Potential conflict of interest: Nothing to report.

Abstract

Background/Aims

Hepatic encephalopathy is a frequent event after transjugular-intrahepatic-portosystemic-shunt (TIPS), especially during the first months. Aim of this study was to compare two different treatments (lactitol 60 g/day, rifaximin 1200 mg/day) with no-treatment in the prevention of post-TIPS hepatic encephalopathy.

Methods

Seventy-five consecutive cirrhotics submitted to TIPS were randomized to receive either one of the above treatments or no-treatment. The main end-point was the occurrence of an episode of overt hepatic encephalopathy during the first month post-TIPS. Before the procedure and weekly thereafter the patients were evaluated by examining their mental status, asterixis, ammonia and trail-making-test Part-A (TMT-A).

Results

The three groups were comparable for age, sex, etiology, Child-Pugh-score, post-TIPS porto-systemic gradient, previous hepatic encephalopathy, basal values of ammonia and psychometric performance. Twenty-five patients developed hepatic encephalopathy (33%, CI 95%=22-45%). One-month incidence was similar in the three groups (P=0.97). Previous hepatic encephalopathy (Relative Hazard=3.79;1.27-11.31) and basal-TMT-A Z-score1.5 (RH=3.55;1.24-10.2) were predictors of post-TIPS encephalopathy at multivariate analysis. A <5 mmHg porto-systemic gradient was also significantly related to the occurrence of encephalopathy.

Conclusions

Our data show that treatment with lactitol or rifaximin is not effective in the prophylaxis of hepatic encephalopathy during the first month after a TIPS.

Riggio O, Masini A, Efrati C, Nicolao F, Angeloni S, Salvatori FM, Bezzi M, Attili AF, Merli M. Pharmacological prophylaxis of hepatic encephalopathy after transjugular intrahepatic portosystemic shunt: a randomized controlled study. J Hepatology 2005;42(5):674-679. (Reprinted with permission from EASL.)

Comments

There is a major need for a good testing paradigm for new medications in the research of hepatic encephalopathy (HE). Until this interesting study was published, many investigators felt that placement of a transjugular intrahepatic portosystemic shunt (TIPS) might be such a tool, because there is a reasonably high event rate of overt HE (30%-40%) within a defined period after TIPS placement (1-3 mo). In addition, factors predicting a higher probability of overt HE have already been identified.1 Therefore, in a large study, patients could conceivably be stratified into different risk categories—or, in smaller cohorts, these factors could be used to look for inequality in risk of HE in the different arms of the study. Even more enticing is the general agreement that placebo treatment is reasonable in post-TIPS HE prophylaxis trials. This conclusion is based on 2 factors: (1) HE is absent in the majority of patients after TIPS placement and (2) no data indicate the existence of effective prophylactic therapy.

The study demonstrated no difference in the incidence of overt (stage II or worse) HE in the month after TIPS placement, regardless of whether patients received prophylaxis with lactitol or rifaximin. This result will likely reduce enthusiasm to use prophylaxis against the development of post-TIPS HE. However, this study did not conclusively find that these 2 HE treatment agents are equivalent to no treatment for the prevention of HE after TIPS placement. Both the authors of an accompanying editorial2 and the investigators themselves agree on this point. We have calculated that hundreds of patients (≈200-300) would be needed in each group to detect a risk reduction from 40% to 30%. However, we tend to agree with the investigators that the complete absence of even a trend toward effectiveness of prophylactic therapy is rather compelling.

It is unlikely that the results of this trial will encourage the development of a sufficiently powered study to prove or disprove the effectiveness of prophylaxis against HE. The group of investigators in Rome are some of the most active HE researchers in the world today. They understand issues of study design and the practical realities of conducting clinical trials in the treatment of HE. Nonetheless, it is not unreasonable to raise a few concerns about this trial, some of which were also pointed out in the excellent editorial of Morgan and Amodio.2

A traditional goal has been the blinding of treatment trials for HE. This is difficult when the therapeutic agents cause diarrhea. Blinding of the assessor is vital when improvement in HE is the end point of interest. In this study, however, the end point was development of a clinically evident bout of HE. So, despite lack of blinding, which normally would be unacceptable in an HE treatment trial, we are confident these experienced investigators correctly identified patients who reached the end point of interest. Could there have been bias because of the lack of blinding? The answer to this question is always “Yes.” However, in practical terms, blinding of HE treatment is almost impossible if one of the agents being tested causes diarrhea. If one adds agents such as sorbitol in the placebo arm so that all groups have diarrhea, a major problem ensues, because diarrhea induction and/or sorbitol may improve HE.3, 4 This issue has not yet been satisfactorily resolved—but, of course, it is not a problem with treatment devoid of this diarrhea-inducing action.

There is another concern with this trial with regard to a measure employed in the no treatment and rifaximin arms of the study. Sorbitol enemas were used in these arms of the study if there was no bowel movement on a particular day. This reflects the experience of this group who were trying to balance the safety of the patients versus the integrity of the study. Sorbitol has relatively weak credentials as an oral treatment of HE,4 but to our knowledge it has not been tested in a randomized controlled trial when delivered via an enema. These enemas would not be a problem if they were used infrequently; however, the study simply does not provide any data on this issue. If many sorbitol enemas were given, then lactitol efficacy could conceivably have been compared with sorbitol enemas with and without rifaximin. This issue can be resolved with published correspondence.

Why would overt HE in the first month after TIPS placement be so difficult to prevent? Further compromise of first-pass hepatic clearance of ammonia is to be expected after TIPS placement. Additionally, splanchnic blood flow increases when there is a major reduction of the portosystemic pressure gradient. Thus, delivery of ammonia to the systemic circulation is increased.5 Another factor to consider is upregulation of intestinal glutaminase activity, which has been reported to increase after portosystemic shunt procedures.6 This enzyme is responsible for the large amount of ammonia generated by the small intestine. Accordingly, one might anticipate that in the immediate aftermath of a TIPS procedure, more “intense” HE therapy might be needed to either control or prevent overt episodes of HE. Indeed, of the 25 patients who developed overt HE in this study, all but 1 (who required shunt reduction) were reported to promptly recover after treatment with a triple-therapy regimen. This consisted of transient oral protein restriction, parenteral branched-chain enriched formulations, and lactitol enemas. Although this regimen demonstrates that “intensive” therapy can reverse HE soon after TIPS placement, it is not practical for testing as a prophylaxis against the development of HE in this setting. Given the multiple complex mechanisms operating simultaneously after TIPS placement, is there any possibility that a single oral agent could prevent HE within the first month after the procedure?

Both lactitol and rifaxamin have been shown to significantly reduce blood ammonia levels during treatment of overt HE in patients with chronic liver disease who have not undergone TIPS placement.7 In contrast, in this study neither agent had any discernible effect on the approximate doubling of venous blood ammonia levels in patients after TIPS. Could this be due in part to a dominant role of small intestinal glutaminase in elevating blood ammonia levels after TIPS?8 Neither drug is known to have a direct effect on intestinal glutaminase activity. However, neomycin, which has been used to treat HE for decades, has been reported to inhibit this enzyme.6 In theory, therefore, this agent might be worthy of consideration for testing in the prevention of HE after TIPS, although it may be more likely to prevent HE in this setting if combined with another oral agent. As more is learned about the role of intestinal glutaminase in HE,9 we may see this enzyme targeted for future therapy. In the meantime, after years of unproven use of prophylactic treatment to prevent HE after TIPS, we have discovered that achieving this goal is no easy task.

Ancillary